gtag('config', 'AW-875563784');
Dr Justine Kluk - Consultant Dermatologist London

Coming off the pill

“You know the common story: Woman stops taking pill. Woman experiences acne. But, numerous word-of-mouth experiences aside, why does this happen to so many of us?” This question was recently put to me by Lucy Abbersteen of Marie Claire magazine. Here’s an excerpt of her article: “Pill useage declines steeply with age, from two thirds of

“You know the common story: Woman stops taking pill. Woman experiences acne. But, numerous word-of-mouth experiences aside, why does this happen to so many of us?”

This question was recently put to me by Lucy Abbersteen of Marie Claire magazine. Here’s an excerpt of her article:

“Pill useage declines steeply with age, from two thirds of women aged between 20 and 24, to just 11% of women in their late 40s,” explains consultant Dermatologist Dr Justine Kluk. “It’s not uncommon for women who have been on the pill for several months or years to notice a flare-up of acne after discontinuation – and the reasons for this are well documented.”

“Acne affects 80% of teenagers, making it a very common problem. It also affects 10 to 20% of women over 25, a figure that is definitely on the rise. So this may be a recurrence of acne in those previously affected.”

But, hang on – what about if you never experienced acne before the pill? Don’t get too excited. “Acne can also start in adulthood for the first time,” Dr Kluk adds. “In any event, the time of life when acne peaks is similar to the stage at which many women decide to start the contraceptive pill.”

“The combined pill is in fact a very effective acne treatment and many women will find that their blemishes improve – or even disappear – as long as they are taking it. The oestrogen component appears to inhibit acne by a variety of mechanisms including reducing production of androgens (responsible for oil production and pore-blocking), and reducing the amount of active free testosterone in the blood.”

Unfortunately, because of the individual differences at play and lack of research, it’s not known exactly how many women will see a flare-up or experience a first case of acne upon pill cessation.

“The natural history of acne means that a proportion of women who take the pill will ‘grow out’ of their acne while taking the combined pill, and therefore won’t experience a flare-up when they stop taking it. Others, however, will find their acne recurs or appears for the first time once treatment is discontinued; which suggests the pill was masking the acne all along.”

Long story short: You may have had acne all along but the pill was masking it, or you had it before and your contraception was acting as an acne treatment. If you are concerned about acne returning when coming off the pill, speak to your GP or see a dermatologist to put a plan of action in place.

Dr Kluk adds that it’s worth noting some progesterone-only contraception (the mini pill, depot injection, progesterone coil or implant) can actually be acnegenic. “Use must be discussed carefully with your GP or gynaecologist if you have a history of stubborn acne,” she says.

Click here for the full article.

© 2018 Dr Justine Kluk. Any redistribution or reproduction of part or all of the contents of this post in any form is prohibited. You may not, except with our express written permission, copy, distribute or commercially exploit the content. Nor may you transmit it or store it in any other website or other form of electronic retrieval system.

It's time to take back control and find an acne solution that works for you.

Book an appointment with our Consultant Dermatologists to review your acne history and all the treatment options.

Book now